Oral thrush advice please

Slosh
Slosh Member Posts: 3,194
edited 16. Nov 2016, 14:42 in Living with Arthritis archive
Hi
I'm currently on steroids, initially 15mg a day and I'm now on 7.5mg a day and will remain on that dose until I see the consultant again towards the end of January.
The problem is I keep getting oral thrush, and I've now got my third prescription of antibiotics for it. I take them, it clears up for about a week and then comes back again!
I know it's a minor thing but I'm just getting fed up of having an unpleasant taste in my mouth all the time, and of food tasting unpleasant.

All I can do to help is keep cleaning my teeth (not so easy when I'm at work), and suck mints. I change my toothbrush each time it's gone.

Anyone else had this? Any suggestions? I can't gargle or chew gum as I have a very strong gag reflex.

Comments

  • Slosh
    Slosh Member Posts: 3,194
    edited 30. Nov -1, 00:00
    Thank you. It's not painful luckily, it's really the horrid metallic taste that gets me down.
  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    Hi Sosh

    I just had a little google and see that swilling your mouth out with water after medication could help as could eating yogurt (live). Some patients claim that Lamberts Candaway helps them with the problem of re-occurring oral thrush.

    Elna x
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    This was a constant problem for me when I was taking Naproxen, I tried all kinds of things but nothing properly shifted it until I stopped the nap. Corsodyl mouthwash was offered on script but I couldn't bear the taste so soon gave up. I suspect this is something which won't shift until you reduce / stop the pred so keep doing what you are doing, maybe alternate the mints with something like pear drops or parma violets, keep sipping water and 'bathe' your tongue in natural yoghurt, i.e. take a mouthful but don't swallow, just rest it in your mouth for a short while then spit it out. DD
  • Slosh
    Slosh Member Posts: 3,194
    edited 30. Nov -1, 00:00
    Thank you. You're right DD although my GP wants me to have my blood sugars checked because it can be a symptom of diabetes he thinks it's the Pred. I had wondered about natural/live yoghurt as I know it can be used for another variety of thrush!
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    There's no harm in trying my lovely, I remember my GP prescribing something that came in a tube and whose texture resembled wallpaper paste (not that I've ever eaten that but it looked just like it!) That made me gag so I opted for the yoghurt, the relief was temporary but at least I could repeat as needed. DD
  • Starburst
    Starburst Member Posts: 2,546
    edited 30. Nov -1, 00:00
    Yes, the live yoghurt is good. It's nice and soothing too if it's straight from the fridge. I swear by a rinse called difflam. It doesn't taste too great but it is good stuff.
  • frogmorton
    frogmorton Member Posts: 28,206
    edited 30. Nov -1, 00:00
    Slosh

    Sorry to interfere, but my Lucy got oral thrush many times during her treatment for leukaemia.

    Usually after a course of antibiotics. I was told that antibiotics killed the good mico-organisms in the mouth allowing the fungal infection which is thrush to develop.

    She was treated each time with nystatin, an anti-fungal medication, and it cleared fairly quickly with it.

    Best of luck

    Toni xxx
  • Slosh
    Slosh Member Posts: 3,194
    edited 30. Nov -1, 00:00
    Nystatin was what my GP has been prescribing, bu he said it was an antibiotic. However he didn't want to prescribe a third dose, basically the choice was to put up with the oral thrush or stop the steroids. The Rheumatology consultant I'm under wants me to stay on the steroids until I see her in January so thrush it is!

    The fun and games never end!
  • frogmorton
    frogmorton Member Posts: 28,206
    edited 30. Nov -1, 00:00
    It's anti-fungal...but the steroids must be necessary :?

    I am so sorry you must feel proper YUK with it all.

    Roll on January is all I can say ((()))

    Love

    Toni xxx